What pain can I expect from Allopurinol?

Stopping Gout Together Forums Help My Gout! The Gout Forum What pain can I expect from Allopurinol?

This topic contains 3 replies, has 2 voices, and was last updated by  nobody 2 weeks, 4 days ago.

  • Author
    Posts
  • #9086

    P Mb
    Participant
    Ŧallars: Ŧ 5.79


    Hi,

    I’ve been on Allopurinol 300mg daily for about 8 months now.

    I understand that as my body rids itself of uric acid deposits, the chance of flares is possible (indeed, I’ve had a belter).

    However, at the moment I’m experiencing what I can only call ‘non-joint’ pain: tendons around both elbows are worst – somewhat ‘zingy’, fingertips and thumbs ache or are numb, but there is no pain at all ‘in the joints’ – and nothing at all in the legs/feet. It’s been going on about a month.

    At its worst, I took Diclofenac for a week or so (which was bliss) but have come off it recently. It’s just about bearable at the moment (but, interestingly, the pain seems to be gradually moving about).

    Has any Allopurinol user experienced similar gripe-y pain?
    Is it likely to be uric acid related?
    Can allopurinol have this type of effect?

    Look forward to comments from similar sufferers – if you’re out there!

    pb

  • #9087

    nobody
    Participant
    Ŧallars: Ŧ 577.87

    This sounds like a nerve might have a problem. Inflammation in the right (or rather, wrong) place can affect a nerve.

    That said, the combination of about 8 months on 300mg allo together with recurrent symptoms for about a month… well, this isn’t what I’d expect. Nevermind that these symptoms aren’t typical gout symptoms (weird pains after starting allopurinol is a thing after all), they shouldn’t last this long.
    If inflammation caused some kind of damage manifesting as a sort of tendinitis, I guess that might explain why the symptoms are lasting so long… or am I grasping at straws?
    Obviously a solution to this conundrum might be: something else is going on than your immune system reacting to uric acid. Just to be sure there’s no misunderstanding though… the therapy is successful, right? Meaning that your uric acid has been tested a few times since you started allo and the dose you’re taking has been shown to be sufficient.

    These symptoms need not be related to allo in any way but I also hope you had standard bloodwork done to make sure your liver, muscles and so forth aren’t doing something obviously weird.
    It might also be worth making sure allo isn’t affecting your gut in a way that prevents you from absorbing certain nutrients (I assume you didn’t make radical changes to your diet which could also end up causing nervous or muscular problems after a while).

    • #9088

      P Mb
      Participant
      Ŧallars: Ŧ 5.79

      Hello, ‘Nobody’ 🙂

      My UA level was tested a few months ago and was ‘within expected parameters’. Though I have to say this wasn’t part of a testing programme, just a response to a flare. This is the NHS, after all… 😉 No diet changes to speak of either.

      You’re probably right that this isn’t gout-related, though through grim experience I’ve found you pretty much have to treat every niggle as a potential attack trigger and jump on it immediately. Just a couple of Dicloflex can head off a painful six weeks! (Though I now have colchicine in my armoury – bit wary of taking it though – have probably read too many biochemistry sites…).

      I’ll probably end up at the quacks one way or another – probably to beg for more anti-inflammatories!

      Thanks for responding – I like the site.

      pb

  • #9090

    nobody
    Participant
    Ŧallars: Ŧ 577.87

    “Within expected parameters” isn’t good enough when it comes to gout.
    You really should get flareless values for the amount of uric acid in your blood, even if you have to pay for that yourself (basic blood tests ought to be fairly cheap). For all you know, your allo dosage is wrong!

    Colchicine isn’t that bad if you’re careful with the dose and don’t take it for too long. It certainly kills far fewer people than anti-inflammatories.

You should log in to GoutPal to reply to this topic.


If you need more information, get it from GoutPal’s Log-in Help.